Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 30, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Mar 13, 2006, 12:31 AM CST for Black Hawk County, Grundy County, Iowa. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 13, 2006, 12:31 AM CST (06:31 UTC)
- Expired
- Mar 13, 2006, 1:15 AM CST
- In force
- 44 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Black Hawk County, IA, Grundy County, IA
The radar
The Des Moines radar (KDMX), 120 km from the middle of the area, began a volume at 06:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 13, 12:55 AM CST | HAIL 0.88 | Waterloo, IA | |
| Mar 13, 1:06 AM CST | HAIL 0.88 | 6 Ne Waterloo, IA | HAIL COVERED THE GROUND IN DEWAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 6.5 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 653 m above ground
- 0-6 km bulk shear
- 86 kt
- 0-1 km storm-relative helicity
- 756 m²/s²
- 0-3 km storm-relative helicity
- 1064 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 130631 SVRDMX IAC013-075-130715- /O.NEW.KDMX.SV.W.0030.060313T0631Z-060313T0715Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1231 AM CST MON MAR 13 2006 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN GRUNDY COUNTY IN CENTRAL IOWA. NORTHWESTERN BLACK HAWK COUNTY IN NORTHEAST IOWA. * UNTIL 115 AM CST. * AT 1227 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 6 MILES EAST OF CONRAD...OR 26 MILES SOUTHWEST OF WATERLOO...AND MOVING NORTHEAST AT 55 MPH. * THE SEVERE THUNDERSTORM WILL BE... 6 MILES SOUTHEAST OF DIKE BY 1245 AM CST. NEAR HUDSON BY 1250 AM CST. NEAR WATERLOO BY 1255 AM CST. THE LOCATIONS OF MORRISON AND WATERLOO AIRPORT ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 4229 9288 4229 9256 4253 9209 4262 9253 $$
3 follow-up statements
000 WWUS53 KDMX 130649 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1249 AM CST MON MAR 13 2006 IAC075-130659- /O.CAN.KDMX.SV.W.0030.000000T0000Z-060313T0715Z/ GRUNDY IA- 1249 AM CST MON MAR 13 2006 ...THE SEVERE THUNDERSTORM WARNING FOR GRUNDY COUNTY HAS BEEN CANCELLED... AT 1244 AM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAD MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CST MONDAY MORNING FOR SOUTHEASTERN IOWA. LAT...LON 4230 9255 4229 9256 4253 9209 4262 9253 $$ IAC013-130715- /O.CON.KDMX.SV.W.0030.000000T0000Z-060313T0715Z/ BLACK HAWK IA- 1249 AM CST MON MAR 13 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN BLACK HAWK COUNTY UNTIL 115 AM CST... AT 1244 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR HUDSON...OR 6 MILES SOUTHWEST OF WATERLOO... AND MOVING NORTHEAST AT 60 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR ELK RUN HEIGHTS BY 1255 AM CST. THE LOCATIONS OF WATERLOO AIRPORT AND RAYMOND ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY AWAY FROM WINDOWS. LAT...LON 4230 9255 4229 9256 4253 9209 4262 9253 $$
000 WWUS53 KDMX 130700 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1259 AM CST MON MAR 13 2006 IAC075-130709- /O.CAN.KDMX.SV.W.0030.000000T0000Z-060313T0715Z/ GRUNDY IA- 1259 AM CST MON MAR 13 2006 ...THE SEVERE THUNDERSTORM WARNING FOR GRUNDY COUNTY HAS BEEN CANCELLED... AT 1257 AM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CST MONDAY MORNING FOR SOUTHEASTERN IOWA. LAT...LON 4230 9255 4229 9256 4253 9209 4262 9253 $$ IAC013-130715- /O.CON.KDMX.SV.W.0030.000000T0000Z-060313T0715Z/ BLACK HAWK IA- 1259 AM CST MON MAR 13 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN BLACK HAWK COUNTY UNTIL 115 AM CST... AT 1257 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 6 MILES NORTH OF EVANSDALE...OR 7 MILES NORTHEAST OF WATERLOO...AND MOVING NORTHEAST AT 60 MPH. THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN BLACK HAWK COUNTY. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY AWAY FROM WINDOWS. HAIL UP TO QUARTER SIZE HAS BEEN REPORTED ON THE SOUTH SIDE OF WATERLOO IN THE PAST FEW MINUTES WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LAT...LON 4230 9255 4229 9256 4253 9209 4262 9253 $$
000 WWUS53 KDMX 130712 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 112 AM CST MON MAR 13 2006 IAC013-130722- /O.EXP.KDMX.SV.W.0030.000000T0000Z-060313T0715Z/ BLACK HAWK IA- 112 AM CST MON MAR 13 2006 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BLACK HAWK COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 110 AM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 4230 9255 4229 9256 4253 9209 4262 9253 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 8:03 PM CST, 4 hours 28 minutes earlier.
Area forecast discussion, Mar 12, 8:03 PM CST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE DES MOINES IA 803 PM CST SUN MAR 12 2006 FORECAST UPDATE FOR ALL PRODUCTS SENT AS CONVECTIVE EVENT UNFOLDING SOUTHEAST. SOUTHEAST HAS POTENTIAL FOR HEAVY RAIN/TRAINING AND NUMEROUS HAIL STORMS WITH LOW FREEZING LEVELS. TOR THREAT APPEARS TO BE BECOMING LIMITED WITH AS THUNDERSTORMS ADVANCE FARTHER NORTH OF BAROCLINIC ZONE INTO COOLER AIR. FARTHER NORTH SEE INTERMITTENT SNOW IN ESTHERVILLE AREA WHILE FRREZING AIR HAS YET TO SINK SOUTH INTO CWA AND MID LEVEL FRONTOGENETICAL FORCING HAS YET TO BECOME ESTABLISHED AND WILL EXPECTED TO CONTINUE TO SEE CONVECTIVE SHRA/SHSN OR DRIZZLE FOR NEXT COUPLE OF HOURS IN THOSE LOCATIONS IN THE FAR NW. && .DMX WATCHES/WARNINGS/ADVISORIES... SNOW AND BLOWING ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST MONDAY FOR NORTH CENTRAL IOWA. BLOWING SNOW ADVISORY FOR ALONG AND NORTH OF HIGHWAY 20 FROM 6AM CST MONDAY THROUGH NOON MONDAY. SEVERE THUNDERSTORM WATCH EAST OF A MARSHALLTOWN TO CORYDON LINE THROUGH 2 AM. && RUSSELL
Hazardous weather outlook, Mar 12, 10:31 PM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1031 PM CST SUN MAR 12 2006 IAZ075-085-086-096-097-131200- MAHASKA-MONROE-WAPELLO-APPANOOSE-DAVIS- 1031 PM CST SUN MAR 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA...MAINLY SOUTHEAST OF AN OSKALOOSA TO CENTERVILLE LINE. .DAY ONE...TONIGHT THE POTENTIAL CONTINUES FOR SEVERE THUNDERSTORMS THROUGH THE EARLY MORNING HOURS. THE MAIN THREAT WILL BE FROM LARGE HAIL ALTHOUGH AN ISOLATED WIND GUST TO 60 MPH IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY STILL BE NEEDED INTO THE EARLY MORNING HOURS. IAZ048>050-057>062-070>074-081>084-092>095-131200- STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK- CASS-ADAIR-MADISON-WARREN-MARION-ADAMS-UNION-CLARKE-LUCAS-TAYLOR- RINGGOLD-DECATUR-WAYNE- 1031 PM CST SUN MAR 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND CENTRAL IOWA. .DAY ONE...TONIGHT AN ISOLATED THUNDERSTORMS IS POSSIBLE INTO THE EARLY MORNING HOURS. SMALL HAIL UP TO ONE HALF INCH MAY OCCUR WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. IAZ004>007-015>017-023>028-033>039-044>047-131200- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE- 1031 PM CST SUN MAR 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA...MAINLY ALONG AND NORTH OF HIGHWAY 30. .DAY ONE...TONIGHT RAIN AND SNOW WILL CHANGE TO ALL SNOW DURING THE EARLY MORNING HOURS WITH ACCUMULATING SNOWFALL. HEAVIEST ACCUMULATIONS WILL BE NEAR THE MINNESOTA BORDER WITH LIGHTER AMOUNTS TOWARDS HIGHWAY 30. INCREASING NORTHWEST WINDS DURING THE EARLY MORNING HOURS WILL PRODUCE CONSIDERABLE BLOWING AND DRIFTING SNOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SNOW WILL TAPER TO FLURRIES ON MONDAY MORNING ACROSS THE AREA WITH SOME LIGHT ADDITIONAL ACCUMULATIONS. STRONG NORTHWEST WINDS WILL PRODUCE CONSIDERABLE BLOWING AND DRIFTING SNOW DURING THE MORNING HOURS REDUCING VISIBILITIES TO LESS THAN ONE HALF MILE AT TIMES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SNOW REPORTS WOULD BE APPRECIATED. COGIL
In the hours before
Local storm report, Mar 12, 7:07 PM CST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
707 PM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL DES MOINES 41.58N 93.62W
03/12/2006 E0.88 INCH POLK IA TRAINED SPOTTER
DIME TO NICKEL SIZED HAIL REPORTED BY TRAINED SPOTTER 5
BLOCKS NORTH OF DRAKE UNIVERSITY AT 7 PM.
&&
RUSSELLLocal storm report, Mar 12, 8:04 PM CST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
804 PM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM HAIL ELDON 40.92N 92.22W
03/12/2006 E0.88 INCH WAPELLO IA TRAINED SPOTTER
&&
STEACHOULocal storm report, Mar 12, 8:05 PM CST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
805 PM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM HAIL N MOULTON 40.69N 92.67W
03/12/2006 E1.00 INCH APPANOOSE IA TRAINED SPOTTER
&&
JOHNSONLocal storm report, Mar 12, 8:25 PM CST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
825 PM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM HAIL 5 W BLOOMFIELD 40.75N 92.51W
03/12/2006 E1.00 INCH DAVIS IA LAW ENFORCEMENT
&&
RUSSELLLocal storm report, Mar 12, 8:47 PM CST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
847 PM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 PM HAIL 3 E AGENCY 41.00N 92.25W
03/12/2006 E0.88 INCH WAPELLO IA TRAINED SPOTTER
&&
STEACHOULocal storm report, Mar 13, 12:23 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1223 AM CST MON MAR 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 AM HAIL 5 W MARSHALLTOWN 42.04N 93.01W
03/13/2006 E1.25 INCH MARSHALL IA LAW ENFORCEMENT
&&
COGILThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 6:58 PM CST | Severe Thunderstorm Warning | DMX | Polk | 31 min |
| Mar 12, 7:02 PM CST | Severe Thunderstorm Warning | DMX | Davis | 28 min |
| Mar 12, 7:25 PM CST | Severe Thunderstorm Warning | DMX | Appanoose, Davis | 50 min |
| Mar 12, 7:53 PM CST | Severe Thunderstorm Warning | DMX | Wapello | 52 min |
| Mar 12, 8:08 PM CST | Severe Thunderstorm Warning | DMX | Appanoose, Davis | 52 min |
| Mar 12, 8:21 PM CST | Tornado Warning | DMX | Davis | 24 min |
| Mar 12, 11:20 PM CST | Severe Thunderstorm Warning | DMX | Wapello | 19 min |
| Mar 13, 12:04 AM CST | Severe Thunderstorm Warning | DMX | Marshall | 26 min |
| Mar 13, 7:32 AM CST | Wind Advisory | DMX | Adair, Adams, Audubon, Black Hawk, Boone, Bremer and 39 more | 8 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.